Purchase this article with an account.
T. Lin, B. Jackson, K.–M. Zhang, W. Orilla, R. Tzekov, J. Burke, L. Wheeler, S.M. Whitcup; Dexamethasone Posterior Segment Drug Delivery System (DexDDS) Prevents Microaneurysms Produced by Multiple Doses of Intravitreal VEGF . Invest. Ophthalmol. Vis. Sci. 2006;47(13):4482.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Intravitreal administration of multiple doses of vascular endothelial growth factor (hVEGF165) has been shown to produce retinal vascular changes such as microaneurysms that are clinically similar to the human ischemic retinopathies (Tolentino, M, et al. Ophthalmology 1996; 103: 1820–1828). The purpose of this study is to examine the effect of the DexDDS (700ug), a biodegradable drug delivery system that slowly releases the potent corticosteroid dexamethasone, on the development of microaneurysms produced by multiple doses of intravitreal VEGF.
Six cynomolgus monkeys weighing 3–4.5 kg were anesthetized for dosing and measurement procedures. Animals were randomly assigned to receive DexDDS into the left eye (n=3) or observation (n=3). hVEGF165 (1.25 µg / 50 µl) was injected into the mid–vitreous of the left eyes of all animals at 1 and 1.5 weeks after treatment with DexDDS or observation. Follow–up consisted of fluorescein angiography and color fundus photography at baseline and at 1, 1.5, 2, 3 and 4 weeks after DexDDS or observation.
The development of retinal microanuerysms from the pair of VEGF injections peaked at the 2 week time point (1/2 week following the 2nd injection) in all three animals in the observation control group. The microaneurysms were predominantly noted in the retinal periphery and were associated with increased vascular tortuosity, dilation, and leakage. These changes were mostly resolved by the 3 week time point. In contrast, the development of microanuerysms and other retinal vascular changes was prevented in all three animals in the DexDDS group.
DexDDS was effective at inhibiting the development of the retinal vasculopathy induced by multiple doses of intravitreal VEGF.
This PDF is available to Subscribers Only